Talk

Advanced search

TEENAGER AND ANTI DEPRESSANTS

(12 Posts)
MERMAID19 Sat 22-Aug-20 15:01:55

My 19 yo dd has just been given anti drepressants by the g.p and I'm having mixed emotions but because of her age I cannot get involved with discussions with the g.p.She is just about to go to uni,I'm worried about side effects etc and coping with being away from home-ideas anyone!

OP’s posts: |
premiumshoes Sat 22-Aug-20 15:06:18

Ideas? Well there is t anything you can do as she is an adult and if she doesn't want you involved then you have to respect that. What you can do however is talk to her, help her work through whatever is causing her to feel so bad.

MERMAID19 Sat 22-Aug-20 15:22:58

thanks premiumshoes- the sensible me know that is the right thing to do - think it is probably me coping , or not, with her mental health (only started on meds earlier this week) and as she is off to uni being an empty nester plus she is an only child!
Any one with any tips on supporting her or experience of the side effets of medication- nausea etc ?

OP’s posts: |
premiumshoes Sat 22-Aug-20 15:28:09

I really think support with the side effects is skirting around the real issues at play. Why is she taking anti depressants?

Plussizejumpsuit Sat 22-Aug-20 15:33:01

What's she on and what dose?

isthismylifenow Sat 22-Aug-20 15:51:41

I am assuming she is on a low starting dose and will be increased in a few weeks or so. When is she off to uni?

She may have headaches and have trouble sleeping at first. If she has been on them a few days I'm sure of she was going to have some reactions she would have by now.

How does she seem since starting them?

MERMAID19 Sat 22-Aug-20 16:09:39

She is on escitaloptam 5mg per day- with the idea that when she registers at uni with a gp they will review and increase if necessary,she has also promised her present gp she will book into any counselling
services on offer

OP’s posts: |
MERMAID19 Sat 22-Aug-20 16:12:09

She has been seeing acounsellor for nearly a year- social anxiety,panic attacks,loss of interest in anything socal with friends,lackbof concentration- it just seems to come to ahead when she will be away with out any close support keeping an eye on her!

OP’s posts: |
Plussizejumpsuit Sat 22-Aug-20 17:06:30

That's quite a low dose and lots of the side effects are the first few weeks. So you can both keep an eye on those while she's still at home. If she's still feeling well enough to go to uni then she can deal with monitoring the medication and her mental health on her own. Checking in with her regularly over video call will work too if you have a good relationship and can read the signs if she's going down hill.
I take citalopram for anxiety, I had few side effects and it helps my mood. So hopefully she will actually be doing better in a few weeks.

MERMAID19 Sat 22-Aug-20 18:08:35

thank you- some very wise words x

OP’s posts: |
isthismylifenow Sat 22-Aug-20 19:16:11

MERMAID19

She has been seeing acounsellor for nearly a year- social anxiety,panic attacks,loss of interest in anything socal with friends,lackbof concentration- it just seems to come to ahead when she will be away with out any close support keeping an eye on her!

She sounds very similar to what my dd has been experiencing. She too started on 5mg but has now increased to 10mg. She wasn't doing well at all to start with but this was noticeable straight away from the 2nd day of taking them. Its a lot better now, so bear in mind that this is just a starting dose and it's is very likely to change. I am not in the UK so don't know how that side of it works with seeing Dr but imo she will need to be monitored.

I know it's difficult for you as she is going to be away but perhaps make some arrangement that she video calls you each evening and perhaps they she needs to be open about how she is coping. Yes she is an adult at 19 but she is still young and it's ok to feel protective and concerned for her.

corythatwas Sat 22-Aug-20 23:44:28

Any one with any tips on supporting her or experience of the side effets of medication- nausea etc ?

I'd be inclined to wait to see if she does actually experience side effects. Every medication we take has a long list of potential side effects: not everybody experiences everything, some people don't feel any.

If she does suffer from mild side effects, I'd stay calm and practical in the first place, like you would about any other medication.

My dd who is a student has been on ADs for quite a long time: her problems are fairly serious and she would not be able to function without them. But with their help she is able to live independently and keep on top of her studies. To me, it's no different to the blood pressure medication I take: it is something I need to function and keep me safe, there are some side effects, but there is nothing disturbing in the thought of the medication as such.

If you are in the UK, presumably it will be another month and a bit before she goes off to uni so that will give her a bit of time to acclimatise.

I would advise her very strongly to contact her Personal Academic Tutor (or whatever the equivalent is at her uni) as soon as she gets there and explain the situation. This shouldn't be something she needs to be embarrassed about: academics are very used to these conversations. Her tutor will know what support is available. It won't count against her in any way, but will be useful to have her situation registered if she needs support later on.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in